Naproxen and ibuprofen are part of the same pharmacological class, known as non-steroidal anti-inflammatory or NSAIDs. Many people tend to self-medicate without knowing the risks that exist after the administration of two drugs simultaneously and without prior specialized evaluation, also being associated with obtaining these drugs without the need for a prescription.
Both ibuprofen and naproxen are responsible for intervening in the biosynthesis of prostacyclins, prostaglandins, and thromboxanes after inhibiting cyclooxygenase, allowing to calm pain, inflammation, and fever.
Many have the false belief that to boost the effect, especially the analgesic, both drugs can be taken at the same time. However, it is not entirely safe to do it this way, so that we will explain why. In this FastlyHealarticle, we will clarify all your doubts about naproxen and ibuprofen and, in addition, we will answer the question: can you take ibuprofen and naproxen together?
What is ibuprofen for – leaflet?
Ibuprofen is one of the drugs included in the group of well-known non-steroidal anti-inflammatory drugs or NSAIDs. It is a drug with worldwide distribution and one of the most widely used when someone has pain, fever, or inflammation, directly intervening in the synthesis of prostaglandins, prostacyclins, and thromboxanes by inhibiting cyclooxygenase.
In general lines, this non-steroidal anti-inflammatory works mainly with three effects:
Analgesics before surgery SICO, i.e., serves to lessen the pain if:
- Headache or headache of mild to moderate intensity.
- Toothache or tooth pain.
- Earache or also known as earache, can occur in case of external, middle, or internal ear infections.
- Low back pain or discomfort in the lumbar spine is generally the product of sudden movement.
- Dysmenorrhea or menstrual pain.
Anti-inflammatory in case of:
- Ankle or knee sprains.
- Tendinitis or inflammation and irritation of a tendon.
- Bursitis or inflammation of a bursa, which is nothing more than a kind of sac of liquid content that reduces friction on moving parts, such as example, on the shoulder.
- Ankle sprains
- Rheumatoid arthritis: loss of normal joint function.
Antipyretic, that is, to treat fever only if its cause is known.
It is available in different presentations ranging from 200 mg to 800 mg under the other commercial names available according to the country of location:
The contraindications of ibuprofen include:
- Previous hypersensitivity to the drug.
- Gastric bleeding patients.
- Patients are suffering from liver failure.
- Patients are suffering from kidney failure.
- Patients suffering from peptic ulcers.
- Patients suffering from cardiovascular problems.
The recommended doses of ibuprofen depend on the cause to be treated, so medical evaluation and dosage are necessary:
- As an analgesic and antipyretic, the standard amount is 400 mg every 4-6 hours.
- As an anti-inflammatory, the ideal amount is 400 to 600 mg every 8 hours.
- In children, the dose is individualized depending on the amount and the presentation of the ibuprofen available.
It is described that the most common adverse reactions are:
- Allergic hypersensitivity reactions.
- Skin rash.
- Nausea and vomiting.
- Abdominal pain.
- Nephrotic syndrome.
- Renal insufficiency.
- Alteration of liver function.
Ibuprofen is a drug that should be avoided during pregnancy or lactation due to many possible adverse effects on the fetus unless the specialist indicates otherwise and the benefit outweighs the risk.
According to a study carried out, the Quarterly Journal of Community Pharmaceuticals in Spain states that of those surveyed, 33 (82.5%) took 600 mg ibuprofen, 6 (15.0%) took 400 mg, and 1 (2.5%) ) did not know what dose he used to carry; 21 people (52.5%) take chronic treatment at the same time as ibuprofen .
Likewise, to take ibuprofen safely, an administration of fewer than 1,200 mg per day should be done for 7-10 days. Various European studies indicate that if this dose is exceeded and ibuprofen is taken long-term, it can cause severe cardiovascular conditions. For more information, you can consult the article How often can I take ibuprofen.
What is naproxen for – patient information leaflet.
Likewise, this group of drugs known as non-steroidal anti-inflammatory drugs or NSAIDs includes naproxen which, in the same way as ibuprofen, fulfills three main functions: anti-inflammatory, analgesic, and antipyretic.
It is purchased in several countries without a prescription, such as, or Spain, Canada, Mexico, and almost all of South America.
It is available under different trade names, which vary according to the country you are in:
- Naproxeno Ratiopharm.
In different presentations:
- 250 mg capsules.
- 250 and 500 mg tablets.
Naproxen is used to treat:
- Chronic pain resulting from an injury can last from months to years.
- Immediate postoperative or after any surgical intervention.
- Headaches or headaches.
- Rheumatoid arthritis.
- Musculoskeletal pain.
- Ankylosing spondylitis.
- Dysmenorrhea or menstrual pain.
- Processes that occur with fever.
The recommended naproxen dose also depends on the cause to be treated, hence the importance of specialized evaluation:
- As a pain reliever, 250 mg every 6-8 hours.
- As an anti-inflammatory, 250-500 mg every 12 hours.
- The maximum recommended daily dose is 1500 mg/day.
Some of the side effects that can occur after taking naproxen are:
- Nausea and vomiting
- Arterial hypertension.
- Blurry vision.
Finally, it is essential to take into account that naproxen is contraindicated in the case of:
- Patients suffering from kidney failure.
- Patients suffering from liver failure.
- In the case of a history of previous hypersensitivity to naproxen.
- In the case of inflammatory bowel disease.
In case of pregnancy or lactation, the family doctor should be consulted before starting therapy with this drug.
It is not recommended to indicate naproxen in patients who work with heavy machinery or who are drivers because it can cause drowsiness.
Can I take ibuprofen and naproxen together?
A frequent habit of people is to self-medicate without being aware of the possible effects that this action can have. When it comes to pain relief, we take what we can to make ourselves feel better and what we commonly do is make the body even sicker.
Muscle pain, headache, and pain after a blow are frequent causes for a person to use a non-steroidal anti-inflammatory drug.
Naproxen and ibuprofen belong to the same pharmacological group (NSAIDs); it is not recommended to take them together at the same time to enhance their effect; on the contrary, this would bring long-term consequences in the renal, cardiovascular and digestive systems, causing failure kidney, cardiac arrest, and even digestive hemorrhages, the latter being a frequent occurrence in the elderly.
Of this pharmacological group, the safest medicine to administer is naproxen since it has fewer adverse effects than ibuprofen, especially since the cardiovascular risk is much lower after the use of naproxen.
Before deciding on the administration of any medication, it is best to evaluate your GP. Treatment and its effectiveness will depend on the individualization of drug therapy.
Avoid administering drugs that belong to the same pharmacological group since the presence of adverse effects is enhanced.
This article is merely informative, at FastlyHeal .com we do not have the power to prescribe medical treatments or make any type of diagnosis. We invite you to see a doctor in the case of presenting any type of condition or discomfort.
If you want to read more similar articles, Can you take ibuprofen and naproxen together? We recommend that you enter our category of Medication and medical tests .
I am a Surgeon with a diploma in comprehensive ultrasound and surgical care residency, an area I am specializing in. During the exercise of my profession, I have realized the need for patients to know the diseases they suffer, and I can tell you that a large part of their complications is due to a lack of information. Being a health web writer allows me to transmit my experience, without borders, to all those readers eager for knowledge, educate them in the prevention of diseases and promote a healthy lifestyle.